Florida, 2008Tornado in Florida, August 19, 2008
August 19, 2008 · NWS MLB · 1 event in 1 county or zone
Rain bands from Tropical Storm Fay moving onshore from the Atlantic produced a tornado in Stuart.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain bands from Tropical Storm Fay moving onshore from the Atlantic produced a tornado in Stuart.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 19, 4:00 AM EST, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 19, 4:00 AM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT TUE AUG 19 2008
...RAINBAND TORNADO RISK ACROSS EC FL TODAY...
...TROPICAL STORM WIND WARNING IN EFFECT FOR ALL OF ECFL...
...FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA...
.DISCUSSION...
CURRENT...AREA WEATHER RADARS SHOWING TROPICAL STORM FAYS RAINBANDS
MOVING ACROSS SOUTH FLORIDA AND WORKING THEIR WAY UP THE PENINSULA.
WEATHER RADAR WATCH MONITORING THESE RAINBANDS/SQUALLS FOR ROTATION
AND TORNADOES.
AS FAY MOVES NORTH TODAY AND TONIGHT...RAINBANDS WILL CONTINUE TO
ROTATE THROUGH THE CWA PRODUCING HEAVY RAIN...WIND GUSTS TO GALE
FORCE AND POTENTIAL FOR BRIEF TORNADOES. GREATEST THREAT FOR
TORNADOES WILL GRADUALLY SHIFT NORTH AND EAST AS FAY TRACKS INLAND
TODAY.
CURRENT TORNADO WATCH FOR SOUTHERN SECTIONS OF EC FL EXPECTED TO BE
EXPANDED NORTHWARD BEFORE EXPIRATION TIME OF 12Z.
WED-FRI...LATEST NHC TRACK OF FAY WILL HAVE THE CENTER OF THE SYSTEM
APPROACHING FL EAST COAST BY AROUND DAYBREAK WED MORN THEN DRIFTS IT
OVER ATLANTIC BEFORE MOVING ONSHORE AGAIN IN N FL THURS. STILL A LOT
OF UNCERTAINTY AS TO EXACT TIME/LOCATION WHERE SYSTEM WILL EMERGE
OFFSHORE THE EAST COAST AND THEN MOVE BACK ONSHORE THE COAST.
HOWEVER...CONFIDENCE IS HIGHER THAT EVEN AFTER WINDS FROM FAY BEGIN
TO DECREASE...EC FL WILL REMAIN IN A WET PATTERN THROUGH LATE WEEK
WITH CONTINUED CONCERN FOR HEAVY RAINFALL AND FLOODING IN EC FL.
SAT-MON...SHOULD FINALLY HAVE A TREND BACK TOWARD CLIMO POPS IF
FAY/REMAINS MOVE OUT OF THE AREA. LOW CONFIDENCE FORECAST AND WILL
CONTINUE CLOSE TO THE LATE AUG SEASONAL NORMALS THIS TIME FRAME.
&&
.AVIATION...PERIODS OF IFR/LIFR CONDITIONS WITH GUSTS TO TROPICAL
STORM FORCE AND LOCALLY HEAVY RAIN REDUCING VISIBILITY BELOW 1 MILE.
FORECAST STORM TRACK WILL KEEP THE AREAS AIRPORTS IN MAINLY IFR
CONDITIONSS
&&
.MARINE...SQUALLS WITH HEAVY RAIN AND WIND GUSTS TO TROPICAL STORM
FORCE WILL MOVE ACROSS THE COASTAL WATERS IN THE SHORT TERM. WINDS
AND SEAS REMAIN SUFFICIENTLY HIGH MID WEEK THAT ONCE TROPICAL STORM
WARNING EXPIRES...SMALL CRAFT ADVISORIES WILL NEED TO BE POSTED.
SIGNIFICANTLY UNDERCUT WAVE WATCH IN THE FRI-SAT TIME FRAME...SINCE
THE GFS DEPICTION OF FAY HAD CRANKED SEAS UP TO 19FT NORTHERN
OFFSHORE LEG.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 84 76 85 77 / 90 70 70 60
MCO 85 76 88 75 / 90 60 70 60
MLB 85 76 88 75 / 100 70 70 60
VRB 86 78 86 76 / 100 70 70 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL VOLUSIA-INDIAN
RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
SOUTHERN LAKE-ST. LUCIE.
TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR INDIAN RIVER-
MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-ST. LUCIE.
TROPICAL STORM WARNING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-
NORTHERN BREVARD-SOUTHERN BREVARD-ST. LUCIE.
TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR INLAND
VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SOUTHERN LAKE.
AM...TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR COASTAL WATERS
FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
OUT 20 NM.
TROPICAL STORM WARNING FOR COASTAL WATERS FROM FLAGLER BEACH TO
VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM...WIMMER
LONG TERM....GLITTO
RADAR........BRAGAW
TROP COORD...SPRATT
HMT.......DIETZMANNHazardous weather outlook, Aug 19, 5:43 AM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
643 AM EDT TUE AUG 19 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192245-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
643 AM EDT TUE AUG 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE REFER TO THE TROPICAL STORM LOCAL STATEMENT AND ITS
GRAPHICAL COMPONENT FOR INFORMATION ON EXPECTED IMPACTS FROM
TROPICAL STORM FAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
FORMAL ACTIVATION IS LIKELY.
THE NATIONAL WEATHER SERVICE MAY NEED A PCARS RADIO OPERATOR.
WIMMER
In the hours before
Special weather statement, Aug 19, 4:04 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
504 AM EDT TUE AUG 19 2008
FLZ054-059-064-191000-
INDIAN RIVER-MARTIN-ST. LUCIE-
504 AM EDT TUE AUG 19 2008
...STRONG THUNDERSTORMS AFFECTING EASTERN INDIAN RIVER COUNTY...
EASTERN MARTIN COUNTY...EASTERN ST. LUCIE COUNTY...
AT 458 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SQUALL LINE 7 MILES EAST OF JUPITER ISLAND...MOVING NORTHWEST NEAR
25 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE THE COASTAL
REGIONS FROM JUPITER INLET TO SEBASTIAN INLET.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
WATERSPOUTS AND TORNADOES WILL BE POSSIBLE AS WELL AS THE SQUALL
LINE SKIRTS THE COAST. THE SAFEST PLACE TO BE DURING A TORNADO IS IN
A STRONG BUILDING ON THE LOWEST FLOOR. MOVE TO AN INTERIOR ROOM SUCH
AS A BATHROOM OR CLOSET AND KEEP AWAY FROM WINDOWS. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY.
TORNADOES AT NIGHT ARE DIFFICULT TO SEE. WATCH FOR THE POPPING OF
ELECTRIC LINES AND TRANSFORMERS OR LISTEN FOR THE SOUND OF LOUD
RUMBLING AS THAT OF AN APPROACHING FREIGHT TRAIN.
BRAGAW
Special weather statement, Aug 19, 5:03 AM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 AM EDT TUE AUG 19 2008
FLZ047-053-054-058-059-064-191130-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST.
LUCIE-
603 AM EDT TUE AUG 19 2008
...RAIN BANDS FROM TROPICAL STORM FAY AFFECTING SOUTH BREVARD...
INDIAN RIVER...MARTIN...OKEECHOBEE...OSCEOLA...ST. LUCIE COUNTIES...
AT 602 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
RAIN BANDS FROM TROPICAL STORM FAY WERE SPREADING NORTH FROM THE
LAKE OKEECHOBEE REGION INTO OSCEOLA AND SOUTH BREVARD COUNTIES. THE
BANDS WERE SPREADING NORTH-NORTHEAST NEAR 10 MPH...WHILE STORM CELLS
WITHIN THE BANDS WERE ROTATING NORTH-NORTHWEST AT 35 MPH.
LOCATIONS IN THE PATH OF THESE RAIN BANDS INCLUDE ST. LUCIE...VERO
BEACH...SEBASTIAN...PALM BAY...MELBOURNE...COCOA BEACH...HOLOPAW...
AND YEEHAW JUNCTION.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BRAGAW
Special weather statement, Aug 19, 6:29 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
729 AM EDT TUE AUG 19 2008
FLZ059-064-191230-
MARTIN-ST. LUCIE-
729 AM EDT TUE AUG 19 2008
...STRONG SQUALLS AFFECTING MARTIN COUNTY...ST. LUCIE COUNTY...
AT 729 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SQUALL 9 MILES WEST OF JOHNATHAN DICKINSON STATE PARK...MOVING
NORTH AT 30 MPH.
LOCATIONS IN THE PATH OF THE SQUALLS INCLUDE JUPITER...NORTH RIVER
SHORES...PORT SAINT LUCIE RIVER PARK AND SAINT LUCIE WEST.
THE PRIMARY THREAT WILL BE GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN
CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE
POWER OUTAGES. INTENSE RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THE SQUALLS PASS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
JP
Special weather statement, Aug 19, 7:31 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
831 AM EDT TUE AUG 19 2008
FLZ047-053-054-058-059-064-191330-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST.
LUCIE-
831 AM EDT TUE AUG 19 2008
...SQUALLS AFFECTING SOUTH BREVARD COUNTY...INDIAN RIVER
COUNTY...MARTIN COUNTY...OKEECHOBEE COUNTY...OSCEOLA COUNTY...ST.
LUCIE COUNTY...
AT 831 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SQUALLS ACROSS MUCH OF THE TREASURE COAST EXTENDING NORTH TO
MELBOURNE AND LAKE KISSIMMEE...MOVING NORTH AT 20 TO 25 MPH.
THE PRIMARY THREAT WILL BE OCCASIONAL GUSTY WINDS OF 35 TO 45
MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS OR CAUSE POWER OUTAGES AND BLINDING RAINFALL.
PERIODS OF TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING PONDING ON
SOME ROADS AND FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD
SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND
LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
JP
Special weather statement, Aug 19, 8:31 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
931 AM EDT TUE AUG 19 2008
FLZ054-059-064-191430-
INDIAN RIVER-MARTIN-ST. LUCIE-
931 AM EDT TUE AUG 19 2008
...SQUALLS AFFECTING INDIAN RIVER COUNTY...MARTIN COUNTY...ST. LUCIE
COUNTY...
AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SQUALLS ALONG THE TREASURE COAST...MOVING NORTHWEST AT 30 MPH.
THE PRIMARY THREAT WILL BE OCCASIONAL GUSTS TO 40 TO 45 MPH...WHICH
CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR
CAUSE POWER OUTAGES AND BLINDING RAINFALL.
PERIODS OF TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING PONDING ON
SOME ROADS AND FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD
SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND
LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
WEITLICH
Tornado, Martin
- When
- August 19, 9:11 AM EST to 9:12 AM EST
- Where
- Martin County, 1.15 mi W of Salerno to 1.14 mi W of Salerno
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 30 yd
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 27.152, -80.219
An EF0 tornado associated with a rain band moving on shore from Tropical Storm Fay, touched down briefly in Stuart. The tornado overturned a panel truck and damaged a service station awning.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and High Surf in Florida, August 19 to 22, 20082 deaths · $580,000 · 9 events
- Flooding in Florida, August 19, 20081 injured · $92 million · 4 events
- Flash Flooding in Florida, August 19 to 21, 2008$83 million · 3 events
- Tornado in Florida, August 19, 20082 injured · $420,000 · EF1 · 1 event
- Tropical Storm in Florida, August 19 to 22, 2008$470,000 · 10 events
- Flash Flooding and Flood in Texas, August 19 to 21, 2008$144,000 · 52 kt wind · 16 events
- Flash Flood in Arkansas, August 19, 2008$250,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 19, 2008$83,000 · 1.75 in hail · 17 events
- Drought in Virginia, August 19 to 31, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 2008$2,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, August 19, 200861 kt wind · 6 events
- Flash Flood and Hail in Texas, August 19, 20080.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134490.